The case is presented of a child in cardiogenic shock in whom oxygen administration exacerbated a systemic to pulmonary shunt that caused a critical deterioration in his cardiovascular status requiring hypoventilation and restoration of baseline hypoxia for reversal.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 5 week old boy presented to the emergency department with rapid breathing. History by the mother noted an atrial septal defect, ventricular septal defect, pulmonary atresia, and hypoplastic right heart. The child underwent a palliative central shunt four weeks earlier. On physical examination the infant was pale, diaphoretic with heart rate 160 bpm, respiratory rate 76, no measurable blood pressure, and no obtainable pulse oximetry. Lungs were clear with a normal heart auscultation. Extremity examination showed pronounced pallor and mottled limbs with only femoral pulses palpable. Cardiac monitor showed sinus tachycardia.
The child was immediately placed on 18 l/min of oxygen via a facemask. An arterial blood gas measurement obtained on oxygen revealed a pH of 6.79, pCO2 of 20 mm Hg, pO2 of 102 mm Hg, and a calculated HCO3- of 3 meq/l. A right intraosseous tibial access was obtained and the child received 1 meq/kg of sodium bicarbonate. The child remained clinically in shock and was endotracheally intubated and ventilated with 100% oxygen. A second arterial blood gas measurement after intubation showed pH of 6.79, pCO2 of 26 mm Hg, pO2 of 109 mm Hg, and a HCO3- of 4 meq/l. A 2 meq/kg bolus of bicarbonate was given. Bedside echocardiography showed a hypoplastic right heart and a patent central shunt between the aorta and pulmonary artery.
Consultation with the patient’s cardiologist was obtained and withdrawal of supplemental oxygen and controlled hypoventilation with room air (FiO2 21%) was recommended. About five minutes after starting this change in management, the child’s clinical appearance of shock resolved with reversal of pallor and detection of a blood pressure of 91/70.
A second emergency department presentation one month later with profound metabolic acidosis, hyperventilation, and shock was again successfully treated with paralysis and hypoventilation.
Supplemental oxygen for the reversal of hypoxia is considered essential in the treatment of shock.1
The pulmonary vascular bed is extremely reactive physiologically. Alveolar hypoxia, alveolar hypercapnia, acidosis, and hypoventilation all produce pulmonary vasoconstriction while hyperventilation, hyperoxia, alveolar hypocapnia, and alkalosis vasodilate the pulmonary circulation.2–4 Children with anatomical heart anomalies and communications to permit mixing of blood between the pulmonary and systemic circulations are typically chronically cyanotic with the potential for hypoxic pulmonary hypertension at baseline.
In children with normal cardiopulmonary anatomy the pulmonary and cardiovascular beds are structurally and physiologically separated. In children with “mixing lesions”, the two vascular beds freely communicate with shared pumping chambers. Figure 1 shows this difference.
Blood flow between these two vascular beds may not always be equal. If a state occurs in which pulmonary vascular resistance increases or systemic vascular resistance decreases blood will preferentially shift to the peripheral circulation at the expense of blood flow to the lungs. This is the pathophysiology behind the hypercyanotic spell (“Tet spell”) seen in children with tetralogy of Fallot and similar lesions. Increases in systemic vascular resistance or decreases in pulmonary vascular resistance will produce the opposite effect shunting blood to the pulmonary circulation at the expense of peripheral perfusion.
This may occur when a child’s baseline state of hypoxic pulmonary hypertension is suddenly reversed with additional oxygen or assisted ventilations that decrease avelolar carbon dioxide concentrations.
In the patient presented, a univentricular heart distributed blood to both the pulmonary and systemic circulations. Dehydration and acidosis produced compensatory hyperventilation that coupled with the supplemental oxygen provided on arrival in the emergency department reversed baseline pulmonary hypertension, lowered alveolar carbon dioxide tensions, and increased pulmonary blood flow at the expense of aortic flow. Institution of iatrogenic hypoxia and hypoventilation restored the pulmonary hypertension and re-established blood flow to the systemic circulation.
Supplemental oxygen remains the initial resuscitative manoeuvre in any child. However, in children with cardiac lesions, especially those with known mixing lesion careful attention must be directed to the child’s clinical response to interventions. Pulse oximetry and arterial blood gas measurements may represent the single best indicator of haemodynamic stability in patients with mixing lesions. Low arterial oxygen saturations (75%–85%) with a normal pH indicate an acceptable balance of pulmonary blood flow with adequate peripheral perfusion. Increased oxygen saturations (>90%) with metabolic acidosis represent significantly increased pulmonary flow at the expense of decreased systemic flow. In children with mixing lesions in whom baseline information is not available an oxygenation saturation of 80%–85% is a realistic target, assuming normal oxygen consumption, haemoglobin, and cardiac output.5,6
Intentional hypoxia and hypoventilation are counter intuitive treatments and recognition of the rare child who might require these treatments is extremely difficult. Use of some form of medical identification jewellery linked to an emergency information form for children with special health care needs should be encouraged in these patients and can help direct care until consultation with a specialist is obtained.7–9